Rhode Island, 2008

Damaging Winds in Rhode Island, September 9, 2008

September 9, 2008 · NWS BOX · 2 events in 1 county or zone

A cold front moving across southern New England combined with a low level jet to produce showers and thunderstorms. Some of these storms became severe producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moving across southern New England combined with a low level jet to produce showers and thunderstorms. Some of these storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 9, 11:30 AM EST, 5 minutes earlier.

Area forecast discussion, Sep 9, 11:30 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1230 PM EDT TUE SEP 9 2008

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE GREAT LAKES WILL CROSS SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING WITH SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. DRY AND COOL WEATHER
WILL RETURN WED THROUGH FRI. A SERIES OF FRONTS IS EXPECTED TO BRING
UNSETTLED WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SQUALL LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH
THROUGH THE FORECAST AREA AHEAD OF A COLD FRONT THIS AFTERNOON. HAVE
UPDATED GRIDS AND ZFP AND CWF PRODUCTS TO REFLECT A QUICKER
PROGRESSION OF PRECIPITATION AND CLOUD COVER DUE TO THE DEVELOPING
SQUALL LINE. IN ADDITION LOWERED HOURLY TEMPERATURES AND MAXIMUM
TEMPERATURES ACROSS THE INTERIOR ACCORDINGLY.

ADDITIONAL UPDATES ALSO WERE NECESSARY TO INCLUDE FLASH FLOOD WATCH AND
SEVERE THUNDERSTORM WATCH HEADLINES.

SKYWARN ACTIVATION IS IN PROGRESS. RADAR ENVIRONMENTAL WIND TABLE
PARAMETERS HAVE BEEN MODIFIED WITH WET BULB ZERO VALUES AROUND 12.5 K
FT AND -20C ISOTHERM AROUND 22.5 KFT. STORM MOTION OF 250 AT 25 KT.

THE THREAT OF CONVECTION WILL CONTINUE AS THE COLD FRONT CROSSES THE
AREA LATE THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
CONVECTION WILL SWEEP OFF THE COAST EARLY THIS EVENING AS THE COLD
FRONT SWEEPS OFFSHORE. COOL AND DRY CANADIAN HIGH PRESSURE WILL BUILD
ACROSS SOUTHERN NEW ENGLAND AFTER MIDNIGHT...AND THIS WILL CONTINUE
INTO WEDNESDAY ALLOWING FOR A GORGEOUS DAY. HIGHS WILL ONLY TOP OUT
AROUND 70.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A CLEAR AND FALL-LIKE NIGHT IS IN STORE FOR WED NIGHT. LOWS WILL BE
IN THE 40S...BUT SOME UPPER 30S ARE EVEN LIKELY IN SOUTHWEST NH AND
FAR NORTHWEST MA. HIGH PRESSURE WILL STILL BE LOCATED OVER NEW ENGLAND
ON THU AND HIGHS WILL REACH AROUND 70 AGAIN. VERY NICE WEATHER.

THE HIGH WILL SLOWLY SLIP OFF THE COAST FRI ALLOWING SOME CLOUDINESS
TO APPROACH WESTERN AREAS WITH A SMALL CHANCE OF A SHOWER THERE
TOWARD EVENING. BUT OVERALL ANOTHER QUIET DAY WITH TEMPERATURES
SLOWLY REACHING UPWARD...MAINLY 70 TO 74.

GENERALLY FOLLOWED ECMWF MODEL FOR LATTER PORTION OF FORECAST
PERIOD SINCE IT HAS BEEN MORE CONSISTENT WITH FEATURES. THE OVERALL
SCENARIO FROM FRI NIGHT INTO MON IS COMPLICATED AS A SERIES OF
FRONTS PUSH THROUGH REGION. MODELS GENERALLY AGREE ON SYNOPTIC
PATTERN WITH SEVERAL NORTHERN STREAM SHORT WAVES MOVING THROUGH...
BUT DIVERGE ON THEIR HANDLING OF SOUTHERN STREAM ENERGY AND A
POSSIBLE INTERACTION WITH MOISTURE FROM IKE...ESPECIALLY ON SUNDAY.
HOWEVER...WITH THE NHC TRACK SHIFTING FARTHER TO THE SOUTH ON EACH RUN...
IT IS NOT A CERTAINTY THAT IKE MOISTURE WILL BE LIFTING NORTHEASTWARD
AND LINKING UP WITH ANY FRONTAL BOUNDARY.

IN GENERAL...AM FORECASTING A MOSTLY CLOUDY PERIOD WITH SEASONABLE
TEMPERATURES AND A CHANCE OF SHOWERS FROM FRI NIGHT THROUGH MON.
SUBSEQUENT MODEL RUNS SHOULD GRADUALLY HELP FINE TUNE THE TIMING OF
SYSTEMS DURING THIS TIME FRAME.

GMOS WAS GENERALLY FOLLOWED FOR WINDS AND TEMPS EXCEPT MADE SOME
ADJUSTMENTS TO WINDS...KEEPING THEM MORE SOUTHERLY SUNDAY INTO MON...
AND ALSO KEPT IT CLOUDY INSTEAD OF CLEARING ON MON.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
TODAY THROUGH 6PM THIS EVENING...AREAS MVFR/IFR CONDITIONS IMRPOVING
TO VFR WITH A WIND SHIFT TO NORTHWEST WITH THE COLD FRONT EARLY THIS
EVENING. SQUALL LINE WILL PRODUCE SFC WINDS 40 TO 50 KTS FROM WEST TO
EAST UNTIL 20Z. PRECIPITATION COMES TO AN END LATE THIS AFTERNOON.

TONIGHT AND WED...VFR.

OUTLOOK...WED NIGHT THROUGH SAT...

WED NIGHT THROUGH FRI...VFR NO SIG WX.
SAT...MVFR IN SCATTERED SHOWERS.

&&

.MARINE...
TODAY...LOW LEVEL JET STRENGTHENS AHEAD OF THE APPROACHING COLD
FRONT. THEREFORE...WE EXPECT SCA WIND GUSTS ACROSS ALL OUR WATERS TO
DEVELOP BY LATE THIS MORNING. THIS IS ESPECIALLY TRUE NEAR SHORE
WHERE WE WILL HAVE EXCELLENT MIXING OVER LAND WITH GUSTS UP TO 30
KNOTS. SEAS SHOULD BUILD TO 5 TO 6 FEET OUTER WATERS AS WELL. IN
ADDITION...A LINE OF SHOWERS/THUNDERSTORMS WILL MOVE THROUGH MANY OF
OUR WATERS THIS AFTERNOON OR EVENING. DESPITE LIMITED
INSTABILITY...THERE APPEARS TO BE ENOUGH DYNAMICS FOR THE POTENTIAL
OF BRIEF 35 TO 50 KNOT WIND GUSTS WITH THE ACTIVITY.

TONIGHT...SHOWERS/THUNDERSTORMS SHOULD EXIT THE REGION BY MID TO
LATE EVENING.  OTHERWISE...MUCH DRIER AND COOLER AIR WILL ENTER THE
REGION ON NORTHWEST WINDS.  WITH THE COOL AIR MOVING OVER THE
RELATIVELY WARM OCEAN EXPECT DECENT MIXING.

OUTLOOK...WED NIGHT THROUGH SAT...

WINDS AND SEAS BELOW SCA THROUGH PERIOD. SEAS MAY APPROACH 5 FT ON
OUTERMOST WATERS SAT AS SOUTHEAST WINDS INCREASE TO 10 TO 20 KT.
THERE WILL BE SCATTERED SHOWERS ON THE WATERS FRI NIGHT AND SAT.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR CTZ002.
MA...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR MAZ002>004-
     008>012-026.
NH...FLASH FLOOD WATCH UNTIL 5 PM EDT THIS AFTERNOON FOR NHZ011-012-
     015.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     ANZ230>237-250.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ254-255.

&&

SYNOPSIS...EKSTER
NEAR TERM...EKSTER/STRAUSS
SHORT TERM...EKSTER
LONG TERM...GAF
AVIATION...EKSTER/STRAUSS/GAF
MARINE...EKSTER/STRAUSS/GAF
Hazardous weather outlook, Sep 9, 11:19 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1219 PM EDT TUE SEP 9 2008

CTZ002-MAZ002-003-008>011-NHZ011-012-015-101630-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
1219 PM EDT TUE SEP 9 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON
AND EVENING. THIS WILL BRING A LINE OF SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE REGION...SOME OF WHICH COULD BE SEVERE. THE MAIN
SEVERE WEATHER THREAT WOULD BE DAMAGING STRAIGHT LINE WIND
GUSTS...BUT SOME LARGE HAIL WOULD BE POSSIBLE IN THE STRONGEST
UPDRAFTS. AN ISOLATED TORNADO CANNOT BE RULED OUT AT THIS TIME. IN
ADDITION...BRIEF HEAVY RAINFALL MAY RESULT IN SOME POOR DRAINAGE
STREET FLOODING.

IN ADDITION...THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS
ALONG SOUTH FACING OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-MAZ005>007-013>021-RIZ001>008-101630-
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
1219 PM EDT TUE SEP 9 2008

...SEVERE THUNDERSTORM WATCH 894 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND
AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON
AND EVENING. THIS WILL BRING A LINE OF SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE REGION...SOME OF WHICH COULD BE SEVERE. THE MAIN
SEVERE WEATHER THREAT WOULD BE DAMAGING STRAIGHT LINE WIND
GUSTS...BUT SOME LARGE HAIL WOULD BE POSSIBLE IN THE STRONGEST
UPDRAFTS. AN ISOLATED TORNADO CANNOT BE RULED OUT AT THIS TIME. IN
ADDITION...BRIEF HEAVY RAINFALL MAY RESULT IN SOME POOR DRAINAGE
STREET FLOODING.

IN ADDITION...THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS
ALONG SOUTH FACING OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ004-012-026-101630-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
1219 PM EDT TUE SEP 9 2008

...SEVERE THUNDERSTORM WATCH 894 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...
...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
EASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON
AND EVENING. THIS WILL LIKELY BRING A LINE OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE REGION...SOME OF WHICH COULD BE
SEVERE. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING STRAIGHT
LINE WIND GUSTS...BUT SOME LARGE HAIL WOULD BE POSSIBLE IN THE
STRONGEST UPDRAFTS. AN ISOLATED TORNADO CANNOT BE RULED OUT AT THIS
TIME. IN ADDITION...BRIEF HEAVY RAINFALL MAY RESULT IN POOR DRAINAGE
STREET FLOODING.

IN ADDITION...THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS
ALONG SOUTH FACING OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-101630-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
1219 PM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. THIS WILL BRING A LINE OF SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE REGION...SOME OF WHICH COULD BE SEVERE. THE MAIN SEVERE
WEATHER THREAT WOULD BE DAMAGING STRAIGHT LINE WIND GUSTS...BUT SOME
LARGE HAIL WOULD BE POSSIBLE IN THE STRONGEST UPDRAFTS. AN ISOLATED
TORNADO CANNOT BE RULED OUT AT THIS TIME. IN ADDITION...BRIEF HEAVY
RAINFALL MAY RESULT IN SOME TYPICAL POOR DRAINAGE STREET FLOODING.

IN ADDITION...THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENTS
ALONG SOUTH FACING OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>233-254-255-101630-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
1219 PM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE QUITE
STRONG AND PRODUCE BRIEF WIND GUSTS BETWEEN 35 AND 45 KNOTS. A FEW OF
THE STORMS MAY ALSO CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-234>237-250-101630-
BOSTON HARBOR-BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
1219 PM EDT TUE SEP 9 2008

...SEVERE THUNDERSTORM WATCH 894 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE QUITE
STRONG AND PRODUCE BRIEF WIND GUSTS BETWEEN 35 AND 45 KNOTS. A FEW OF
THE STORMS MAY ALSO CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 9, 9:00 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1000 AM EDT TUE SEP 9 2008

NHZ011-091430-
CHESHIRE NH-
1000 AM EDT TUE SEP 9 2008

AT 956 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35
MPH AND SMALL HAIL 2 MILES SOUTHEAST OF CHESTERFIELD...OR ABOUT 7
MILES EAST OF BRATTLEBORO...MOVING NORTHEAST AT 54 MPH.

THE THUNDERSTORM WILL BE NEAR...NELSON AND KEENE BY 1010 AM EDT...7
MILES NORTHWEST OF DUBLIN BY 1020 AM EDT.

HEAVY RAIN MAY CAUSE STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Special weather statement, Sep 9, 9:45 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1045 AM EDT TUE SEP 9 2008

CTZ002-MAZ009>011-091515-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN HAMPDEN
MA-
1045 AM EDT TUE SEP 9 2008

AT 1044 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 9 MILES SOUTHWEST OF GRANVILLE...OR ABOUT 12 MILES
NORTHEAST OF TORRINGTON...MOVING NORTHEAST AT 54 MPH.

THE THUNDERSTORM WILL BE NEAR...GRANVILLE AND 6 MILES NORTHWEST OF
GRANBY BY 1050 AM EDT...SOUTHWICK AND AGAWAM BY 1100 AM EDT...WEST
SPRINGFIELD AND 6 MILES SOUTHEAST OF HOLYOKE BY 1110 AM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

FRANK
Local storm report, Sep 9, 10:56 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1156 AM EDT TUE SEP 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     MONTAGUE                42.53N 72.53W
09/09/2008                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN

1119 AM     TSTM WND DMG     CHICOPEE                42.18N 72.57W
09/09/2008                   HAMPDEN            MA   AMATEUR RADIO

            LARGE LIMBS AND WIRES DOWN ON CHICOPEE STREET

&&

WSIMPSON
Special weather statement, Sep 9, 11:32 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1232 PM EDT TUE SEP 9 2008

MAZ005>007-012>016-019-026-NHZ012-091715-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN HILLSBOROUGH
NH-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHWEST MIDDLESEX COUNTY
MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN
ESSEX MA-WESTERN NORFOLK MA-
1232 PM EDT TUE SEP 9 2008

AT 1230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES NORTHWEST OF CONCORD...OR ABOUT 10 MILES
NORTHWEST OF WALTHAM...MOVING EAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...BURLINGTON AND BEDFORD BY 1240 PM
EDT...READING AND DANVERS BY 1250 PM EDT...WENHAM AND BEVERLY BY 100
PM EDT.

HEAVY RAIN MAY CAUSE STREET FLOODING AND PONDING OF WATER IN LOW
LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM EDT
TUESDAY AFTERNOON FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND CENTRAL RHODE ISLAND.

FRANK

The radar

The Boston radar (KBOX), 44 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
September 9, 11:35 AM EST
Where
Providence County, 1.03 mi W of Scituate
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.800, -71.620

Trees along Route 14 were downed by thunderstorm winds, some blocking the road.

Thunderstorm Wind, Providence

When
September 9, 11:40 AM EST
Where
Providence County, 1.03 mi W of Limerock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.920, -71.470

Large trees and wires on Mason Road were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2008Every state in 2008This day in weather historyWarnings in Rhode Island, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135991, 135990.